Annals of Operations Research

, Volume 168, Issue 1, pp 41–80 | Cite as

A mathematical model of infectious diseases

  • Guangping HuangEmail author
  • Ling Li


In the formulation of models for the spread of communicable diseases which include removal and population dynamics, it is necessary to distinguish between removal through recovery with immunity and removal by death due to disease. This distinction must be made because of the difference in the effect on the population dynamics of the different kinds of removal and because there are significant differences in the behavior of the models.

We have formulated a class of models which allow recovery with immunity for a fraction of the infective and permanent removal by death from disease for the remainder. Earlier models of this type have postulated an increased death rate for infective, but such models are restricted to exponentially distributed-infective periods. Because of the differences in behavior between models with recovery and models with permanent removal do not arise when the infective period is exponentially distributed, we have chosen to formulate a different type of model which is sufficiently general to admit qualitative differences.


Mathematical modeling Health care Communicable disease 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. Anderson, R. M., & May, R. M. (1979). Population biology of infectious diseases I. Nature, 280, 361–367. CrossRefGoogle Scholar
  2. Anderson, R. M., Jackson, H. C., May, R. M., & Smith, A. M. (1981). Population dynamics of fox rabies in Europe. Nature, 289, 765–771. CrossRefGoogle Scholar
  3. Bahi-Jaber, N., & Pontier, D. (2003). Modeling transmission of directly transmitted infectious diseases using colored stochastic Petri nets. Mathematical Biosciences, 185, 1–13. CrossRefGoogle Scholar
  4. Blythe, S., Nisbet, R. M., & Gurney, W. (1982). Instability and complex dynamic behaviour in population models with long time-delays. Theoretical Population Biology, 22, 147–176. CrossRefGoogle Scholar
  5. Brauer, F. (1990a). Models for the spread of universally fatal diseases. Journal of Mathematical Biology, 28, 451–462. CrossRefGoogle Scholar
  6. Brauer, F. (1990b). Some infectious disease models with population dynamics and general contact rates. Differential and Integral Equations, 5, 827–836. Google Scholar
  7. Castillo-Chavez, C., Cooke, C., Huang, K. L., & Levin, S. A. (1989). On the role of long incubation periods in the dynamics of acquired immunodeficiency syndrome (AIDS). Part 1: Single population models. Journal of Mathematical Biology, 27, 373–398. CrossRefGoogle Scholar
  8. Dietz, K. (1982). Overall population patterns in the transmission cycle of infectious disease agents, in population biology of infectious diseases. In R. M. Anderson & R. M. May (Eds.), Dahlem Konferenz (pp. 87–102). Berlin: Springer. Google Scholar
  9. Heesterbeek, J. A. P., & Metz, J. A. J. (1992). The saturating contact rate in marriage and epidemic models. Centrum voor Wiskunde en Informatica, Amsterdam, the Netherlands. Google Scholar
  10. Hethcote, H. W. (1974). Asymptotic behavior and stability in epidemic models. In Lecture notes in biomathematics (Vol. 2, pp. 83–92). Berlin: Springer. Google Scholar
  11. Hethcote, H. W., Stech, H. W., & van den Driessche, P. (1981). Stability analysis for models of diseases without immunity. Journal of Mathematical Biology, 13, 185–198. Google Scholar
  12. Kermack, W. O., & McKendrick, A. G. (1927). A contribution to the mathematical theory of epidemics. Proceedings of the Royal Society of London, Series A, 115, 700–721. CrossRefGoogle Scholar
  13. Li, X., & Xu, L. (1991). An integrated information system for the intervention and prevention of AIDS. International Journal of Bio-Medical Computing, 29, 191–206. CrossRefGoogle Scholar
  14. Miller, R. K. (1971). Asymptotic stability properties of linear Volterra integro-differential equations. Journal of Differential Equations, 10, 485–506. CrossRefGoogle Scholar
  15. Pugliese, A. (1990). Population models for diseases with no recovery. Journal of Mathematical Biology, 28, 65–82. CrossRefGoogle Scholar
  16. Rubin, W. (1987). Real and complex analysis (3rd ed.). New York: McGraw-Hill. Google Scholar
  17. Thieme, H. R., & Castillo-Chavez, C. (1989). On the role of variable infectivity in the dynamics of the human immunodeficiency virus. In C. Castillo-Chavez (Ed.), Lecture notes in biomathematics : Vol. 83. Mathematical and statistical approaches to AIDS epidemiology (pp. 157–177). Berlin: Springer. Google Scholar
  18. Van den Driessche, P., & Zou, X. (2007). Modeling relapse in infectious diseases. Mathematical Biosciences, 207, 89–103. CrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2008

Authors and Affiliations

  1. 1.Industrial and Systems Engineering DepartmentUniversity of Wisconsin-MadisonMadisonUSA
  2. 2.Department of Information Technologies and Decision SciencesOld Dominion UniversityNorfolkUSA

Personalised recommendations